Oklahoma, 2016

Damaging Wind and High Wind in Oklahoma, December 25, 2016

December 25, 2016 · NWS AMA · 4 events in 3 counties and zones

Out ahead of the Pacific cold front, the entire Panhandles were in the warm sector with southerly moist flow. Elevated CAPE of around 500 J/Kg with 50 kts winds just above the surface as shown in the VAD profiles was enough to develop a small line of convection which reached peak intensity across the far northeastern Panhandles.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Out ahead of the Pacific cold front, the entire Panhandles were in the warm sector with southerly moist flow. Elevated CAPE of around 500 J/Kg with 50 kts winds just above the surface as shown in the VAD profiles was enough to develop a small line of convection which reached peak intensity across the far northeastern Panhandles. Wind damage was reported in Beaver County, OK with damage to farm equipment. Once the cold front worked through the Panhandles in the late morning hours, dewpoint values dropped as an upper level trough worked northeast across the region. With an established steep 850-500 hPa height gradient under mostly clear skies, strong mixing developed and brought high wind warning criteria conditions throughout the daylight hours on Christmas Day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 25, 5:44 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Dec 25, 5:44 AM CST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
544 AM CST Sun Dec 25 2016

.AVIATION...
12Z TAF Cycle

A band of showers and a few thunderstorms will move quickly east
across the Dalhart...Guymon and Amarillo TAF sites through about 15Z
to 17Z today. MVFR conditions are expected as these showers and
storms move through...but VFR conditions will return to all three TAF
sites after 15Z to 17Z today. South winds 25 to 35 knots with gusts
to 45 knots will become southwest to west after 14Z to 16Z today and
will increase to around 30 to 40 knots with gusts near 50 knots.
These southwest to west winds will diminish to around 15 to 25 knots
with gusts near 35 knots after 21Z to 00Z Monday...and then diminish
to 10 to 20 knots at all three TAF sites after 00Z to 02Z Monday.
The Amarillo TAF site may experience some gusts to 30 knots after
00Z Monday.

Schneider

&&

.PREV DISCUSSION... /Issued 436 AM CST Sun Dec 25 2016/

DISCUSSION...
A very active first 18 hours of the forecast with the remainder of
the forecast rather mundane.

Our weather making upper trough has already moved into Arizona this
morning and has helped to spark a few showers and isolated
thunderstorms across the eastern New Mexico Plains. These storms are
expected to sweep across the area during the morning hours and should
be east of the Panhandles by noon. We are already seeing some strong
gradient winds and gusts out ahead of these storms, and KAMA VWP
shows 50kt winds just off the deck. While CAPE across the area is
elevated and fairly meager (~500 J/kg), the strong low level jet and
gradient surface winds could allow for an isolated 50mph to 60mph
gust due to precip drag. Organized severe storms are not anticipated
at this time. We are also not expected much in the way of precip with
these storms this morning until they reach the eastern Panhandles.
Most areas will see less than a tenth of an inch, and the eastern
Panhandles may see amounts of a few tenths. The axis of the upper
trough will quickly shift east of the Panhandles to bring an end to
precip chances by midday at the latest.

Unfortunately the strong winds will not be leaving the Panhandles as
quickly as our precip chances. We have already been hovering right
around Wind Advisory criteria this morning but we do expected a very
slight decrease in winds as we approach the 6 AM hour thanks to the
approaching Pacific front. As the front sweeps across the area to
clear the precip chances surface winds will be increasing in the
post-frontal airmass. Forecast sounding continue to show us mixing
up to 700mb allowing 50kt to 55kt winds to mix towards the surface.
This could allow for gusts up to 60mph during the afternoon hours
while gradient winds remain in the 30mph to 40mph range. As such, the
High Wind Watch for the majority of the combined Panhandles has been
switched to a High Wind Warning from 10am until 6pm this evening. A
Wind Advisory has also been issued for the southern and eastern Texas
Panhandle for the same timeframe, but sustained winds should
remaining around 35mph with gusts up to 50mph possible. These strong
winds will quickly diminish this evening as the low level inversion
strengthens and the surface pressure gradient weakens.

These strong winds and above average temperatures will also lead to
fire weather concerns which can be found in the section below.

As we go into the start of the work week, we will see above average
temperatures with zonal flow aloft. By the middle of the we will be
looking at another cold front moving through to knock our
temperatures on Thursday back towards average for this time of year.
The cold front will start to move through the area around midnight
Wednesday and should be south of the area by the morning commute.
This front will come through dry, but as the front lifts northward on
Friday we may see some showers sneak into the southern Texas
Panhandle. Alas, the medium range models continue to disagree on
just how far north moisture return will make it before the forcing
vort lobe moves towards the area. Have kept continuity with the
previous forecast and kept PoPs just below mentionable. No surprise
here, but forecast models have backed off on the cooldown shown for
New Years 24 hours ago. This could also be a late Christmas gift for
those who have been enjoying these above average temperatures.

FIRE WEATHER...
Despite the early morning rain chances, we are still expecting
critical fire weather conditions to develop by this afternoon.
Strong southwest 20-ft winds of 20 to 35 mph with gusts approaching
55 mph are expected across the Panhandles. Our post-frontal 850mb
temperatures will be around 6C which will result in high temperatures
near 60 to the mid 60s. With deep mixing our relative humidities
should drop to near 15 percent. While some locations may not reach
the 15 percent mark, the strong winds should be sufficient to
overcome this setback to result in increased initial attack
activity similar to Dec 16th. With that being said, today is a
slightly different setup than December 16th. The 850mb thermal ridge
is centered over eastern Oklahoma instead of centered over the
Panhandles, and our 500mb jet is quickly moving across the area
instead of moving in from the west. These differences may mitigate
the meteorological severity of the fire weather concerns, but our
fuel loads and fuel states remain highly susceptible to the spread of
fire. As such, the Red Flag Warning remains in effect for the entire
Panhandles from midday through the early evening. By this evening,
our relative humidities will recover and winds will quickly decrease
to bring an end to any critical fire weather conditions.

Light winds should prevent elevated fire weather concerns through
Wednesday despite afternoon relative humidities dropping near 20
percent.

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning from 10 AM this morning to 6 PM CST this
     evening for the following zones: Dallam...Deaf Smith...
     Hansford...Hartley...Hutchinson...Lipscomb...Moore...
     Ochiltree...Oldham...Potter...Randall...Roberts...Sherman.

     Red Flag Warning from 11 AM this morning to 6 PM CST this
     evening for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Wind Advisory from 10 AM this morning to 6 PM CST this evening
     for the following zones: Armstrong...Carson...Donley...
     Gray...Hemphill...Wheeler.

OK...High Wind Warning from 10 AM this morning to 6 PM CST this
     evening for the following zones: Beaver...Cimarron...Texas.

     Red Flag Warning from 11 AM this morning to 6 PM CST this
     evening for the following zones: Beaver...Cimarron...Texas.

&&

11/14
Hazardous weather outlook, Dec 25, 3:48 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
348 AM CST SUN DEC 25 2016

OKZ001>003-TXZ001>020-252215-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
348 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING WITH STRONG WINDS
BEING THE PRIMARY HAZARD HOWEVER...SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME. THESE STORMS WILL CLEAR THE PANHANDLES BEFORE NOON.

VERY STRONG WINDS ARE EXPECTED ACROSS THE PANHANDLES TODAY. A HIGH
WIND WARNING IS IN EFFECT FOR THE MAJORITY OF THE COMBINED PANHANDLES
WITH A WIND ADVISORY FOR THE SOUTHERN AND EASTERN TEXAS PANHANDLE.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON DUE TO
VERY STRONG WINDS AND LOW HUMIDITY. PATCHY BLOWING DUST WILL ALSO BE
POSSIBLE WHICH COULD RESULT IN REDUCED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON.

14

In the hours before

Special weather statement, Dec 25, 8:55 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Amarillo TX
855 AM CST SUN DEC 25 2016

OKZ003-TXZ004-005-009-010-014-015-251545-
Beaver OK-Roberts TX-Gray TX-Ochiltree TX-Lipscomb TX-Wheeler TX-
Hemphill TX-
855 AM CST SUN DEC 25 2016

...Significant Weather Advisory for BEAVER...NORTHERN WHEELER...
EASTERN ROBERTS...NORTHEASTERN GRAY...HEMPHILL...LIPSCOMB AND EASTERN
OCHILTREE COUNTIES UNTIL 945 AM CST...

At 853 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Turpin, OK to near Miami, TX.
Movement was east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Lipscomb, Canadian, Beaver, Miami, Briscoe, Booker, Forgan, Follett,
Higgins, Darrouzett, Gate, Knowles, Elmwood, Mocane, Slapout, Wolf
Creek Park, Floris, Lake Marvin, Balko and Allison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3555 10000 3557 10066 3700 10074 3700 10000
TIME...MOT...LOC 1453Z 268DEG 51KT 3695 10069 3565 10062

JMG

The radar

The Dodge City radar (KDDC), 128 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

3 high wind, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
December 25, 9:40 AM CST
Where
Beaver County, 2.77 mi W of Slapout
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.620, -100.170

Damage to irrigation system with pictures sent to us via Twitter.

High Wind, Texas

When
December 25, 10:48 AM CST
Where
Texas forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

High Wind, Cimarron

When
December 25, 11:48 AM CST
Where
Cimarron forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

High Wind, Beaver

When
December 25, 12:48 PM CST to 1:48 PM CST
Where
Beaver forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Public
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668103, 668105, 668104, 668106.